Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
990380 tn?1249588144

Lorazepam - when to take it

I had a pretty severe rapid cycle last weekend and ended up at the hospital, they gave me Lorazepam and i was given 21 more by my gp.

Thing is i thought you only take it if you are climbing high not going low.  My PSW said i should take one today because i am very low but if i took them everytime i was low im sure i would get addicted.

Ive not long been diagnosed with BP and dont want to be a 'tranquilizer junkie' - my term - can i have some advice please?

Thanks


Paula
5 Responses
691509 tn?1251617954
I take it as needed for anxiety and sleep on occaission.- not for the mood highs and lows.  It helps a lot, but my pdoc has suggested that I only use it in the daytime only if other anxiety skills don't work.  but he says it's ok to take it at night when sleep is particularly difficult.

what other meds do you take?  Mood stabilizers?
990380 tn?1249588144
Hi there, thanks for your reply :)

Im on Quetiapine 600mg in two 300mg doses.  It works fine in the day but not so good at night.

Its interesting what you say about using Lorazepam, thats when i would think to use it too if i cant sleep.  My psw insists that i use it if i am low or high but right now that would mean i would be taking it 3 times a day probably as my moods have a way to go before i am stabilized as you will see if you check out my mood chart.

I  am desperate to make progress before i see my psych on 21st sept but its looking gloomy right now although i feel more alert than i have for a while today - sorry im gabbling :)
585414 tn?1288944902
Ativan is a short acting anti-anxiety medication that is generally meant for occasional use. Seroquel is an antipsychotic used as a mood stabilizer. There are other mood stabilizers. We have some websites linked up for informational purposes that you could look over and then discuss with your psychiatrist.
990380 tn?1249588144
Hi there, thanks for the reply :)

Im still getting used to the site so nudges in the right direction are helpful thanks for that :)
895630 tn?1273803653
Hi, I was prescribed Ativan for sleep and I took one pill every night. In 6 mos. I needed two pills. When I suddenly quit, I had the most horrible withdrawal symptoms. I had to taper over an 8 week period to slow down the withdrawal--and find another sleep aide. After many months free, I'm still experiencing some depression as a result of the withdrawal of it and tramadol. It's easy to want it every night for insomnia, so I'm just saying be careful since one develops a dependence and withdrawal is aweful.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.